How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Tamara Your Own Question
Tamara
Tamara, Counselor & Psychotherapist
Category: Mental Health
Satisfied Customers: 1073
Experience:  20+ yrs Private Practice; Cert. Master Therapist; National Board Certified; APA Board Certified
25965815
Type Your Mental Health Question Here...
Tamara is online now
A new question is answered every 9 seconds

I was diagnosed with borderline personality 8 years ago, and

Customer Question

I was diagnosed with borderline personality 8 years ago, and have had an eating disorder for 10 years. My eating disorder is in remission - i haven't engaged in behaviours for almost a year - but my mood swings have been more pronounced during this time, and i have experienced episodes of what i think may be mania. During this time (it lasts less than a week) i'm energetic, i sleep less well than normal, I do things - like starting a bookclub and writing articles, and i feel what i call 'waves' of joy. Sometimes these moods seem to be triggered - eg someone headhunted me for a job last week (monday) and for four days i was on a high - then on the fifth day (friday) - after an argument with someone i couldn't stop crying and spent the day in bed. On the sixth day (Saturday), i was back to being "happy" again, and have been 'high' ever since.

I take 100mgs of lamictal and 20mg of lexapro. I'm married, have close friends, a masters degree and a good job. how can i get more stable?
Submitted: 6 years ago.
Category: Mental Health
Expert:  Tamara replied 6 years ago.
Hi there. I'm sorry you are having these difficulties. I'm sure it must be very difficult for you. However, given your mood swings, I think you need to be in therapy and consulting with a psychiatrist about your medication. BPD is going to cause you to be unstable emotionally, and it sounds like you may also be bi-polar, which is going to require medication for you to be at your best. I know you are already on medication, but it sounds like it needs some adjustment.

I would suggest you get into therapy with a psychotherapist who is familiar with BPD, and use your psychiatrist for medication management only. Psychiatrists typically are not well experienced in doing therapy, so that may be why you feel you did not make much progress.

As much as I would like to provide you a different answer, in my opinion, you need to get back with the therapy and have your medication regularly monitored. that's going to be your best option for being more stable.

Best wishes, and please let me know if I can answer any further questions. Tamara





Customer: replied 6 years ago.
I have been on zyprexa before, and found that helped, but i gained a lot of weight, and my eating disorder was triggered again. Are there any other medications i can take that won't make me gain weight?
Expert:  Tamara replied 6 years ago.
Hi again. There are many medications available that might work and not have the weight gain side effects. But that's why it's important for you to talk with a psychiatrist. Prescribing depends on your diagnosis, your past and current health status, and what has and hasn't worked for you in the past. So yes, there are probably medications that might work better and not have the weight gain side effects, but you would really need to talk with a psychiatrist to get on the appropriate one. Good luck. Tamar